Alert archive / North Carolina / Areal Flood Warnings in 2013
Areal Flood Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood warning at Jun 7, 2013, 12:26 AM EDT for Grayson County, Virginia; Alleghany County, Ashe County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2013, 12:26 AM EDT (04:26 UTC)
- Expired
- Jun 7, 2013, 4:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Jun 6, 11:06 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 6, 11:06 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EDT THU JUN 6 2013
.SYNOPSIS...
AS ANDREA HEADS NORTH ALONG THE COAST...A COLD FRONT WILL APPROACH
THE REGION FROM THE WEST. THE FRONT WILL MOVE THROUGH THE REGION
ON SATURDAY...WITH HIGH PRESSURE BRIEFLY ARRIVING FOR SUNDAY.
ANOTHER COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA MONDAY
INTO TUESDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 1040 PM EDT THURSDAY...
HAVE NOT HAD MUCH IN THE WAY OF FLOODING REPORTS THIS EVENING WITH
MOST OCCURRING EARLIER THIS AFTERNOON. WATCHED ONE BAND OF
CONVECTION OVER ASHE AND GRAYSON AND RATES WERE HIGH...BUT NOT
ENOUGH FOR FLOODING PER PHONE CALLS. MAIN ISSUE OVERNIGHT IS WHAT
OCCURS ACROSS THE SOUTHERN CWA WITH APPROACHING ANDREA...AND THE
SFC TROUGH SITUATED ACROSS THE SW CWA ATTM. THE 00Z NAM IS COMING
IN PINPOINT THAT CURRENT AREA OF SHOWERS FROM FLOYD DOWN TO THE
HIGH COUNTRY OF NC LINGERING HERE THROUGH THE NIGHT INTO FRIDAY.
OVERALL SOLUTIONS TEND TO FAVOR SOME MOVEMENT MORE TOWARD THE
NORTHEAST AND WEAKENING...WHILE HEAVIER RAINS FROM ANDREA HOLD OFF
THROUGH EARLY MORNING THEN MOVE INTO THE NC FOOTHILLS/PIEDMONT
AROUND DAWN. FOR NOW I AM HESISTANT TO ADD ANY COUNTIES FURTHER
WEST TO THE FLOOD WATCH CONSIDERING LACK OF REPORTS AND GIVEN SOME
MOVEMENT AND WEAKENING. WILL WATCH RADAR TRENDS THOUGH AND IF WE
ADD SOME COUNTIES IT WOULD BE THE NC MTNS INTO GRAYSON COUNTY
VIRGINIA. AS IT LOOKS NOW...HEAVIER RAINS WILL BE EAST OF THIS
FRIDAY.
NOT MUCH CHANGE TO OVERNIGHT TEMPS AND SKY COVER...WITH MUGGY
CONDITIONS REMAINING.
PREVIOUS VALID DISCUSSION...
COMPLEX SCENARIO CONTINUES ACROSS THE REGION. ACROSS THE REGION WE
HAVE HAD NUMEROUS SHOWERS ALONG AND JUST EAST OF THE CREST OF THE
BLUE RIDGE SINCE LAST NIGHT. THE HEAVIEST SWATHS OF RAIN EXTENDED
FROM ROUGHLY BLACKSBURG VA TO NEAR MOUNT AIRY NC...AND ANOTHER WAS
FROM JUST EAST OF ROANOKE VA TO STUART VA. BOTH OF THESE SWATHS HAD
PRECIPITATION ON THE ORDER OF 2 TO 3 INCHES WITH A FEW LOCATIONS
OVER 4 INCHES. OTHER HEAVY RAIN WAS FROM JUST NORTH OF ROANOKE VA TO
JUST WEST OF LEXINGTON VA.
OUR WEATHER PATTERN WILL CONTINUE TO BE A WET ONE HEADING INTO
TONIGHT AS PLENTY OF MOISTURE STREAMS NORTH IN ADVANCE OF AN
APPROACHING COLD FRONT. ON FRIDAY...WHILE THE FRONT DRAWS
CLOSER...ANDREA WILL BE HEADING NORTH THROUGH EASTERN VA AND EASTERN
NC. MODEL GUIDANCE AND QPF FORECASTS FROM WPC ARE BRINGING THE
WESTERN EDGE OF THE PRECIPITATION ASSOCIATED WITH ANDREA INTO THE
EASTERN PORTION OF THE FORECAST AREA ON FRIDAY...PERHAPS UP TO AN
ADDITIONAL 2 TO 2.5 INCHES IN ADDITION TO THE PRECIPITATION THAT
AREA RECEIVES THIS EVENING AND OVERNIGHT.
ONE FLOOD WATCH REMAINS IN EFFECT UNTIL 9PM FRIDAY. THIS ONE COVERS
THE AREA THAT WAS HIT THE HARDEST BY RAIN LAST NIGHT AND TODAY...AND
WILL BE ON THE FAR WESTERN EXTENT OF PRECIPITATION ASSOCIATED WITH
ANDREA ON FRIDAY. A SECOND FLOOD WATCH WILL BE ISSUED THAT FOCUSES
ON THE AREA THAT WILL GET A DECENT AMOUNT OF PRECIPITATION THIS
EVENING AND OVERNIGHT...BUT GET A GREATER AMOUNT OF RAINFALL ON THE
WEST SIDE OF ANDREA ON FRIDAY. THIS WATCH WILL BE IN EFFECT FROM 6AM
FRIDAY THROUGH 10PM FRIDAY.
LOW TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 50S TO LOWER 60S
IN THE MOUNTAINS. ON FRIDAY...EXPECT LOWER 70S IN THE MOUNTAINS TO
THE MID TO UPPER 70S EAST OF THE RIDGE.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 340 PM EDT THURSDAY...
THE TROPICAL SYSTEM WILL BECOME EXTRATROPICAL FRIDAY EVENING AND
WILL CONTINUE TO ACCELERATE NORTHEAST. THE DEEP MOISTURE WITH THE
SYSTEM PULLS OUT OF THE FORECAST AREA EARLY FRIDAY NIGHT. ANOTHER
SHORT WAVE COMING THROUGH THE LONG WAVE UPPER TROF OVER THE EASTERN
UNITED STATES IS FORECAST TO TRACK ACROSS THE SOUTHERN APPALACHIANS
LATE FRIDAY NIGHT INTO SATURDAY MORNING. SO HAVE KEPT A CHANCE OF
PRECIPITATION IN THE FORECAST.
HIGH PRESSURE WILL BE OFF THE SOUTHEAST COAST ON SATURDAY NIGHT AND
SUNDAY WITH A WARM FRONT THAT WILL MOVE NORTH FROM THE MID ATLANTIC
REGION INTO THE OHIO VALLEY. EXPECT THE COUNTY WARNING AREA TO BE IN
THE WARM SECTOR ON SUNDAY. NOT A LOT TO TRIGGER WIDESPREAD...
ORGANIZED SHOWERS AND THUNDERSTORMS BUT ENOUGH HEATING AND
INSTABILITY TO KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 130 PM EDT THURSDAY...
MAINLY FOLLOWING WPC AND THE 00Z/ECMWF. MODELS BRING A LOW ACROSS
THE OHIO VALLEY ON MONDAY...THEN PUSHES A FRONT THROUGH THE FORECAST
AREA EARLY TUESDAY. EXPECT BEST CHANCE OF RAIN ON MONDAY AND MONDAY
NIGHT AHEAD OF THE FRONT.
UPPER PATTERN IS PROGRESSIVE. NOT MUCH OF A BREAK BETWEEN MONDAYS
SYSTEM AND THE NEXT LOW THAT APPROACHES THE AREA ON THURSDAY.
BETWEEN THE TWO SYSTEMS THE FRONT PUSHES FAR ENOUGH SOUTH AND EAST
FOR A COOLER...DRIER AIR MASS TO REACH THE FORECAST AREA.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
AS OF 740 PM EDT THURSDAY...
EXPECT POOR FLYING WEATHER OVER THE AREA INTO FRIDAY AS MOISTURE
FROM AN APPROACHING FRONT TO THE WEST AND REMAINS OF TROPICAL
STORM ANDREA AFFECT US. THERE WILL BE SOME PERIODS OF VFR BUT
SMALL WINDOWS AT BEST. OVERALL THIS EVENING THE WESTERN CWA
APPEARS TO BE WHERE CIGS WILL BE HIGHER EARLY BEFORE DROPPING
AGAIN BY MIDNIGHT. THE EASTERN AREAS WILL STAY AROUND 1KFT OR
WORSE PER WEDGE UNTIL THE CENTER OF ANDREA MOVES NORTH ACROSS
EASTERN VA/NC FRIDAY AFTERNOON TURNING WINDS MORE NORTHERLY. RAIN
SHOWERS WILL BE AROUND TONIGHT BUT MAINLY SCATTERED...THEN PICK UP
AGAIN ESPECIALLY FROM ROANOKE EAST BY MID MORNING FRIDAY THROUGH
ABOUT THE END OF THE TAF PERIOD.
LEANED TOWARD IMPROVING CIGS AT BLF/LWB FRIDAY AFTERNOON AS COULD
SEE SOME SUBSIDENCE DRY THINGS A BIT. SOME GUSTY WINDS WILL BE
POSSIBLE IN THE LYH/DAN/ROA AREA FRIDAY AFTERNOON.
CONDITIONS WILL GRADUALLY IMPROVE FRIDAY NIGHT AS THE SYSTEM HEAD
NORTHEAST OF THE AREA.
ON SATURDAY...ANOTHER DISTURBANCE MAY CONTINUE TO POTENTIAL FOR
ADDITIONAL SHOWERS AND SUB-VFR CONDITIONS.
EARLY NEXT WEEK ANOTHER UPPER TROUGH WILL PROGRESS ACROSS THE
REGION. THIS WILL BRING AN ADDITIONAL ROUND OF SHOWERS AND STORMS
AND SUB-VFR CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH FRIDAY EVENING FOR VAZ013-014-016>020-
022>024-032>035-043.
FLOOD WATCH FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING FOR
VAZ044>047-058-059.
NC...FLOOD WATCH THROUGH FRIDAY EVENING FOR NCZ003-004-019-020.
FLOOD WATCH FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING FOR
NCZ005-006.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/WPHazardous weather outlook, Jun 6, 4:10 PM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT THU JUN 6 2013 NCZ003-004-019-020-VAZ013-014-016>020-022>024-032>035-043-072015- SURRY-STOKES-WILKES-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY- 410 PM EDT THU JUN 6 2013 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO MEASURE AND REPORT THEIR RAINFALL. NCZ005-006-VAZ044>047-058-059-072015- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 410 PM EDT THU JUN 6 2013 ...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE FROM SHOWERS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO MEASURE AND REPORT THEIR RAINFALL. NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-072015- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON- MERCER-SUMMERS-MONROE-GREENBRIER- 410 PM EDT THU JUN 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THESE MAY CONTAIN LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THESE MAY CONTAIN LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DS
In the hours before
Local storm report, Jun 6, 8:25 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN COVINGTON CITY 37.78N 79.98W
06/06/2013 M1.75 INCH CITY OF COVINGTON VA PUBLIC
STORM TOTAL
&&
EVENT NUMBER RNK1301440
FISHERLocal storm report, Jun 6, 8:55 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY RAIN SNOW CREEK 36.83N 79.75W
06/06/2013 M2.10 INCH FRANKLIN VA PUBLIC
STORM TOTAL
&&
EVENT NUMBER RNK1301441
FISHERLocal storm report, Jun 6, 9:43 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 3 SW LYNCHBURG CITY 37.39N 79.19W
06/06/2013 CITY OF LYNCHBURG VA 911 CALL CENTER
GREENWOOD DRIVE CLOSED DUE TO FLOODING. TIME ESTIMATED
BY RADAR
&&
EVENT NUMBER RNK1301442
FISHERLocal storm report, Jun 6, 9:46 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 SSE LYNCHBURG CITY 37.41N 79.14W
06/06/2013 CITY OF LYNCHBURG VA 911 CALL CENTER
GRACE STREET CLOSED DUE TO DEBRIS ACROSS ROAD. TIME
ESTIMATED BY RADAR
&&
EVENT NUMBER RNK1301443
FISHERLocal storm report, Jun 6, 9:47 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD LYNCHBURG CITY 37.42N 79.15W
06/06/2013 CITY OF LYNCHBURG VA 911 CALL CENTER
CAMPBELL AVE CLOSED DUE TO DEBRIS ACROSS ROADWAY. TIME
ESTIMATED
&&
EVENT NUMBER RNK1301444
FISHERLocal storm report, Jun 6, 11:24 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM FLOOD S LOW GAP 36.53N 80.87W
06/06/2013 SURRY NC 911 CALL CENTER
ONE FOOT OF WATER COVERING LUMBER PLANT ROAD.
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:31 PM EDT | Flash Flood Warning | RNK | Grayson | 4 hr |
| Jun 6, 8:59 PM EDT | Areal Flood Warning | RNK | Appomattox, Campbell, Charlotte, Halifax | 3 hr |
| Jun 6, 9:25 PM EDT | Areal Flood Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 4 hr |
| Jun 6, 9:45 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jun 6, 11:14 PM EDT | Flash Flood Warning | RNK | Carroll | 4 hr |
| Jun 7, 1:03 AM EDT | Areal Flood Warning | RNK | Alleghany, Amherst, Bedford, Botetourt, Campbell, Rockbridge and 3 more | 4 hr |
| Jun 7, 2:47 AM EDT | Areal Flood Warning | RNK | Carroll, Grayson, City of Galax | 6 hr |
| Jun 7, 3:01 AM EDT | River Flood Warning | RNK | Pittsylvania, City of Danville | 12 hr |
| Jun 7, 3:01 AM EDT | River Flood Warning | RNK | Halifax | 12 hr |
| Jun 7, 3:01 AM EDT | River Flood Warning | RNK | Halifax | 30 hr |
| Jun 7, 10:46 AM EDT | River Flood Warning | RNK | Charlotte, Halifax | 17 hr |
Nearby
Areal Flood Warnings in North Carolina, 2013Areal Flood Warnings in Virginia, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.